Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 233, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 24, 2019, 5:36 PM CDT for Sac County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2019, 5:36 PM CDT (22:36 UTC)
- Expired
- Sep 24, 2019, 6:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sac County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:47 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 24, 3:47 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 347 PM CDT Tue Sep 24 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 347 PM CDT Tue Sep 24 2019 The main focus of the forecast was on the severe weather threat today into tonight. It's looking more likely to see only one round of convection with the main cold front this evening. Previously the hires models were pegging portions of northern Iowa isolated convection within the WAA regime and this is still a potential with some initiation over eastern Nebraska. However, nothing has shown to be initiating via GOES-East meso-sector in central Iowa and have lower confidence the CWA there will be storms until past 23z when the cold front lights up across northwest Iowa. Once this line of convection initiates, it'll quickly progress south-southeast through the evening hours. The window for severe storms seems very limited to the sunshine and with sun setting much sooner, low confidence with the severe weather potential past 03z tonight due to the instability waning considerably. Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL heights are around 3000ft with 0-6km shear ranging near 35 knots and there is enough veering and low level shear that is conducive for supercells. Surface dew points range in the upper 60s to lower 70s and expecting the instability to continue to increase this afternoon into the early evening providing a nice set up for severe weather potential. Suspect with the convection over eastern Nebraska and far western Iowa a watch is possible by as early as 22z. However, as mentioned the window for severe storms is limited as the low level shear begins to weaken past 02z and so does the significant instability as the line moves southeast. The latest hires models continue suggest a more vigorous line develop along the front in northwest Iowa. The threat of hail and damaging winds, but still cannot rule out the tornado threat with decent sickle-shaped hodographs per MCW to EST forecast soundings. Wednesday into Friday, surface high pressure builds into the state Wednesday and shifts east by Thursday. A fair amount of mixing develops tomorrow afternoon with the CAA and high pressure moving into Iowa. Have nudged up winds Wednesday. Next, WAA develops late Thursday into Thursday night as the high pressure shifts east and makes way for a surface low to track across MN/ND and bring another cold front through sometime Friday. Dropped pops Thursday night as much of the forcing and moisture is delayed until past 06z Friday and then storms look to last for much of the day Friday. Saturday through Monday...A deep upper level trough of low pressure moves into the western CONUS and places the forecast area within southwest flow aloft during this time frame. A surface low moves out of the Southern Rockies and into the Central Plains Saturday night into Sunday providing plenty of moisture and lift across the area for rain and thunderstorms. A boundary looks to stall across the state into early next week and as the deep trough finally kicks eastward by mid-week, this will setup an active weather pattern Sunday into Wednesday. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1259 PM CDT Tue Sep 24 2019 With the potential for convection this afternoon and evening, have introduced MVFR conditions at FOD and MCW. Lesser confidence in the timing at ALO, DSM and OTM and kept mention of VCTs attm. Certainly could see some brief IFR conditions for a short duration rain and cloud cover with the cold front this evening. Then, decent mixing develops late Wednesday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Tue Sep 24 2019 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central, western and northern Iowa. .DAY ONE...This afternoon and tonight Severe storms are expected late this afternoon into the evening with an enhanced threat of severe storms. All modes of severe weather will be possible during this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into the evening. IAZ039-049-050-061-062-071>075-081>084-092>094-251100- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southern and eastern Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms this evening with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. IAZ085-086-095>097-251100- Monroe-Wapello-Wayne-Appanoose-Davis- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Strong storms are possible tonight with some hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly tonight. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:54 PM CDT | Tornado Warning | DMX | Sac | 36 min |
| Sep 24, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 50 min |
| Sep 24, 6:29 PM CDT | Tornado Warning | DMX | Kossuth | 31 min |
| Sep 24, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.